Case of the Month with Crutchfield Dermatology

By Charles E. Crutchfield III, MD
Monday, June 19, 2017
Specialty: 

A 25-year-old woman with diabetes has yellow/orange waxy patches on her shins.

Diagnosis: Necrobiosis lipoidica diabeticorum (NLD)

NLD is a granulomatous inflammatory process characterized clinically by patches that become yellowish plaques and that, in time, resolve with atrophy and telangiectases. The condition occurs almost exclusively in people with diabetes.

Adjunctive Diagnostic Test: Examinations should be undertaken to detect diabetes mellitus if not previously diagnosed.

Course: Necrobiosis lipoidica begins, like virtually all inflammatory diseases, as a macule that becomes either a patch or a papule and eventually a plaque. For years the plaques expand slowly centrifugally and, in time, assume a yellowish cast. Ulceration may supervene. After many years, the plaque involutes as an atrophic patch that maintains its yellowish cast and is joined by innumerable telangiectases.


Charles E. Crutchfield III, MD

Unifying Concept: An evolving reddish macule/patch of necrobiosis lipoidica is characterized by a small-vessel vasculitis mediated by neutrophils. A mixed-cell infiltrate of neutrophils, lymphocytes and plasma cells is present around blood vessels of the superficial and deep plexuses, as well as within the interstitium of the reticular dermis. As the lesion becomes a plaque, vasculitic changes are no longer apparent. In addition to perivascular and interstitial infiltrates of lymphocytes and plasma cells, there are zones in the reticular dermis of degeneration of collagen, which are surrounded by epithelioid histiocytes aligned in a palisade. In time, as a plaque continues to evolve, the zones of degenerated collagen are replaced by thick bundles of collagen that continue to be encircled by epithelioid histiocytes.

Therapy: Intralesional injection of corticosteroids is effective for active lesions, that is, those evidenced by redness and elevation. That treatment prevents progression of the process and hastens regression of it. Corticosteroids should not be applied to, or injected into, atrophic patches because they only worsen atrophy.


For more information, contact Charles E. Crutchfield III, MD, at Crutchfield Dermatology or visit CrutchfieldDermatology.com.